Alert archive / Arizona / Dust Storm Warnings in 2021

Dust Storm Warning 9, NWS Phoenix, AZ

July 9, 2021Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this dust storm warning at Jul 9, 2021, 11:15 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 11:15 PM MST (06:15 UTC)
Expired
Jul 10, 2021, 12:15 AM MST
In force
60 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 73 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 6.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1011 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1011 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
3280 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

904 
WWUS55 KPSR 100615
DSWPSR

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Phoenix AZ
1115 PM MST Fri Jul 9 2021

AZC013-021-100715-
/O.NEW.KPSR.DS.W.0009.210710T0615Z-210710T0715Z/
Maricopa AZ-Pinal AZ-
1115 PM MST Fri Jul 9 2021

The National Weather Service in Phoenix has issued a

* Dust Storm Warning for...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 1215 AM MST.

* At 1115 PM MST, a wall of dust was along a line extending from near
  Estrella to near Freeman to 6 miles northeast of Kaka, moving
  southwest at 35 mph.

  HAZARD...Less than a quarter mile visibility with strong wind in 
           excess of 50 mph.

  SOURCE...Doppler radar.

  IMPACT...Dangerous life-threatening travel.

* This includes the following highways...
  AZ Interstate 10 between mile markers 193 and 204.
  AZ Interstate 8 between mile markers 96 and 178.
  AZ Route 238 between mile markers 1 and 44.

Locations impacted include...
Casa Grande, Gila Bend, Maricopa, Estrella, Arizona City, Toltec, Big
Horn, Bosque, Kaka, Freeman, Gila Bend Auxiliary Field, Estrella
Sailport, Arizola, Sonoran National Monument and Mobile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.

Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!

&&

LAT...LON 3298 11308 3312 11201 3293 11170 3281 11156
      3273 11167 3273 11174 3280 11178 3276 11205
      3272 11207 3272 11214 3268 11215 3268 11220
      3250 11221 3251 11304
TIME...MOT...LOC 0615Z 062DEG 32KT 3295 11238 3277 11234 3257 11223 

$$

SDB
2 follow-up statements
819 
WWUS55 KPSR 100702
DSWPSR

Dust Storm Warning
National Weather Service Phoenix AZ
1202 AM MST Sat Jul 10 2021

AZC021-100712-
/O.CAN.KPSR.DS.W.0009.000000T0000Z-210710T0715Z/
Pinal AZ-
1202 AM MST Sat Jul 10 2021

...THE DUST STORM WARNING FOR PINAL COUNTY IS CANCELLED...

The dust storm which prompted the warning has weakened and moved out 
of the warned area. Therefore, the dust storm warning has been 
cancelled.

LAT...LON 3305 11258 3281 11252 3256 11241 3250 11258
      3251 11304 3298 11308
TIME...MOT...LOC 0702Z 082DEG 28KT 3300 11267 3281 11263 3262 11252 

$$

AZC013-100715-
/O.CON.KPSR.DS.W.0009.000000T0000Z-210710T0715Z/
Maricopa AZ-
1202 AM MST Sat Jul 10 2021

...A DUST STORM WARNING REMAINS IN EFFECT UNTIL 1215 AM MST FOR
MARICOPA COUNTY...

At 1202 AM MST, a wall of dust was along a line extending from near
Gila Bend to 7 miles southeast of Gila Bend Auxiliary Field to 14
miles northwest of Kaka, moving west at 35 mph.

  HAZARD...Less than one quarter mile visibility with strong wind in 
           excess of 40 mph.

  SOURCE...Doppler radar.

  IMPACT...Dangerous life-threatening travel.

This includes the following highways...
AZ Interstate 8 between mile markers 96 and 126.
AZ Route 238 between mile markers 1 and 7.
AZ Route 85 between mile markers 1 and 127.

Locations impacted include...
Gila Bend, Gila Bend Auxiliary Field and Bosque. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, then pull off the road, turn off your lights and keep
your foot off the brake.

Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!

&&

LAT...LON 3305 11258 3281 11252 3256 11241 3250 11258
      3251 11304 3298 11308
TIME...MOT...LOC 0702Z 082DEG 28KT 3300 11267 3281 11263 3262 11252 

$$

SDB
741 
WWUS55 KPSR 100714
DSWPSR

Dust Storm Warning
National Weather Service Phoenix AZ
1214 AM MST Sat Jul 10 2021

AZC013-100724-
/O.EXP.KPSR.DS.W.0009.000000T0000Z-210710T0715Z/
Maricopa AZ-
1214 AM MST Sat Jul 10 2021

...THE DUST STORM WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 1215 AM
MST...

The dust storm which prompted the warning has weakened. Therefore,
the dust storm warning will be allowed to expire. Areas of blowing
dust may continue to produce low visibility at times.

LAT...LON 3305 11258 3281 11252 3256 11241 3250 11258
      3251 11304 3298 11308
TIME...MOT...LOC 0714Z 062DEG 32KT 3297 11273 3278 11269 3259 11258 

$$

SDB

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 9, 10:57 PM MST, 18 minutes earlier.

Area forecast discussion, Jul 9, 10:57 PM MST, 18 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1057 PM MST Fri Jul 9 2021

.UPDATE...Updated Aviation Discussion.

.SYNOPSIS...
Well above normal temperatures will continue through the weekend,
posing a high risk for health impacts across lower elevation
communities. Moisture levels will remain elevated enough for a
threat of afternoon and evening showers and storms, primarily from
Phoenix eastward. A shift in the weather pattern is expected next
week, with temperatures cooling and increased chances for showers
and thunderstorms.

&&

.DISCUSSION...
The morning began with a few isolated showers over the Chocolate
Mountains but that activity has since cleared with sunny skies now
gracing the entire forecast area. Boundary layer moisture is very
evident, as evidenced by another morning of widespread dew points
above 60 degrees, and keeping the Southwest relatively muggy. The
abundant surface moisture helped keep overnight low temperatures
elevated as the morning low in Phoenix cooled down only to 94
degrees, just two degrees below the all-time warmest low temperature
of 96 degrees...if it holds through midnight tonight.

The warm morning start was a fitting way to mark the beginning of
a warming trend as the H5 high pressure ridge continues to strengthen
the next few days. An Excessive Heat Warning is in effect for portions
of south-central Arizona, including the Phoenix area, through Sunday
and across portions of southeast California through Monday. Saturday
is still anticipated to be the hottest day with highs approaching
112-116 degrees east of the Colorado River and 115-122 degrees across
parts of southeastern California. Confidence in temperatures reaching
heat warning thresholds as defined by the HeatRisk on Sunday/Monday
is not great, but conditions are still going to be hot with poor
overnight reprieve as lows struggle to cool below 90 degrees in some
places.

Yesterday's forecast went as expected through the early evening with
fairly strong storms propagating off the Rim and White Mountains into
southern Gila and eastern Maricopa Counties. However, upper level
support and outflow boundary interactions needed for lower desert
storms did not pan out. Favorable parameters for convection, as
discussed yesterday, are generally still in play for today. Storm
chances and/or impacts more likely over the higher terrain
compared to the lower desert. Warming temperatures will again mix
through a deep boundary layer, eradicating a low level inversion,
and further eating into the stronger midlevel inversion. The
latest HREF indicates better potential for storms pushing through
southern Yavapai County that could send strong outflows into
northwestern Maricopa County. This activity is better situated to
impact the Wickenburg area but could stretch as far east as the
northwest Valley. Overall, storm chances in the Valley (or anywhere
in the lower desert) are still low, around 10-20%. Any storms that
do develop, whether in Gila County or elsewhere, will be capable of
producing strong localized wind gusts of 40-60 mph, outflow winds,
and locally heavy rain.

Assuming today's conditions are not met, there should be enough
moisture and CAPE to keep some thunderstorm threat in the forecast
for Saturday. Trends in numerous CAMs and ensemble means point towards
a very active afternoon and evening for thunderstorms across eastern
and southeastern AZ. For our forecast area, Gila and Pinal Counties
will need the most watching as HREF gives a 70% chance for thunderstorm
wind gusts exceeding 35 mph and a 10-20% chance exceeding 60 mph.
Probabilities for storms and related wind gusts are even better
southeast of Phoenix, which means unlike all the other days so far
this summer, we could be looking at much better potential for
widespread dust between Phoenix and Tucson. PoPs and storm chances
in Phoenix and places farther west are still conditional and fairly
low at 25% or less.

Global ensembles pretty consistently forecast a shift in the upper
level pattern early next week, with the H5 ridge migrating more
to the west allowing a weakness in the mid/upper levels to develop
over AZ/NM. Moisture/PWAT values increase and combined with cooler
thermal profiles generate more widespread, uncapped instability.
There may still be enough of a northeast flow to allow storm
migration into lower elevations, but wind fields will be relaxing
some (indicative of an increasing flash flood threat). There will
be various vorticity centers migrating through the area - either
sheared-off energy from the initial development of the trough/
weakness or new development due to convective activity.QPF values
from global ensembles begin increasing Monday and remain elevated
through Wed/Thu. Overall more active thunderstorm period on the
horizon with increased cloud cover and cooler temperatures.

&&

.AVIATION...Updated at 0557Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Strong-severe thunderstorms that developed off to the east are now
affecting the Phx area TAF sites, especially KIWA and KPHX, which
are now experiencing very strong winds and blowing dust. These
storms are expected to move out of the area by midnight, with light
and variable or easterly winds prevailing through the rest of the
night. Once the thunderstorms end, FEW-SCT ceilings at or above 15
kft can be expected.

As far as the forecast for Saturday, westerly winds are expected to
commence during the mid/late-morning hours with stronger winds (and
some gustiness) during the afternoon hours. Latest hi-res computer
model forecasts are indicating the development of convective
activity during the late afternoon/early evening hours over he
RIm/White Mtns with the development of more organized convective
activity over Pinal/Pima counties during the mid/late evening hours
on Saturday. Although there is still significant uncertainty on how
much of this convective activity will actually make its way into the
Phoenix area, it does seem more likely that some sort of wind shift
to SE-ly will occur, along with some blowing dust. Have included a
wind shift, BLDU, and VCSH in the KPHX TAF to reflect this
possibility.

Southeast California/Southwest Arizona including KIPL and KBLH:

Aside brief afternoon gusts up to 25 knots and density altitude
concerns, minimal aviation impacts are expected through the TAF
period. Winds at KIPL will favor a southeast to southwest component
through the period, whereas KBLH will generally remain southerly.
Skies will generally remain clear with FEW-SCT cloud decks at or
above 15 kft. Minor density altitude impacts may begin as early as
this afternoon as temperatures briefly reach 115 deg F at KBLH. More
prolonged periods of 115-119 deg F temperatures are expected
tomorrow at KIPL and KBLH, with a 25% chance of temperatures
climbing above 120 deg F at KBLH.

&&

.FIRE WEATHER...
Monday through Friday:
No major changes to the forecast...Temps transition to cooler
(2-5F below normal) and more humid (minimum RH 15-50%) by
Wednesday. The more cool/humid air will be closer to the AZ/NM
border where overnight RH recoveries will exceed 35% most places
with recoveries potentially exceeding 80% for higher elevations.
Conditions will be somewhat warmer/drier conditions across
southeast California. Chances for showers and storms will increase
across eastern Arizona Monday-Thursday, with storms capable of
producing lightning strikes, locally heavy rain, strong wind
gusts, and long-traveling outflow winds that cause sudden changes
in wind directions. Outside of thunderstorms, winds will follow
typical diurnal/topographic influences with afternoon gusts near
15-20 mph.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Sunday for AZZ530-532>534-
     537-538-540>544-546-548>551.

CA...Excessive Heat Warning until 8 PM PDT Sunday for CAZ569.

     Excessive Heat Warning until 8 PM PDT Monday for CAZ560>563-
     566>568-570.

&&

DISCUSSION...AD/Iniguez
AVIATION...Percha/Hopper
FIRE WEATHER...Iniguez/AD

In the hours before

Local storm report, Jul 9, 10:25 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1025 PM MST FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     TSTM WND GST     11 ESE QUEEN CREEK      33.16N 111.49W
07/09/2021  M65 MPH          PINAL              AZ   MESONET

            PEAK GUST AT SRP MESONET STATION QUAIL.

&&

PI
Local storm report, Jul 9, 10:29 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1029 PM MST FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     DUST STORM       4 E SUN LAKES           33.22N 111.81W
07/09/2021                   MARICOPA           AZ   TRAINED SPOTTER

            VISIBILITY <1/4 MI IN DUST STORM.

&&

PI
Local storm report, Jul 9, 10:55 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1055 PM MST FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 PM     DUST STORM       6 NNE CASA GRANDE       32.97N 111.72W
07/09/2021                   PINAL              AZ   TRAINED SPOTTER

            QUARTER MILE VISIBILITY AT I10 AND VAL VISTA
            BLVD.

&&

INS
Local storm report, Jul 9, 11:04 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1104 PM MST FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     DUST STORM       2 ENE TEMPE             33.40N 111.90W
07/09/2021                   MARICOPA           AZ   TRAINED SPOTTER

            LESS THAN QUARTER MILE VISIBILITY.

&&

INS
Local storm report, Jul 9, 11:08 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1108 PM MST FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     TSTM WND GST     5 N CASA GRANDE         32.96N 111.76W
07/09/2021  M58 MPH          PINAL              AZ   AWOS

            MEASURED BY KCGZ AWOS.

&&

LJH
Local storm report, Jul 9, 11:10 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1110 PM MST FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     DUST STORM       SKY HARBOR AIRPORT      33.43N 112.02W
07/09/2021                   MARICOPA           AZ   ASOS

            ASOS STATION KPHX PHOENIX SKY HRB REPORTS
            1/4 MILE VISIBILITY.

&&

INS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:36 PM MSTFlash Flood Warning Considerable damage threatPSRGila6 hr
Jul 9, 5:36 PM MSTSpecial Weather StatementPSRGila24 min
Jul 9, 6:23 PM MSTSpecial Weather StatementPSR52 min
Jul 9, 7:45 PM MSTSpecial Weather StatementPSR30 min
Jul 9, 8:15 PM MSTSevere Thunderstorm WarningPSRGila45 min
Jul 9, 8:58 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa, Pinal47 min
Jul 9, 9:18 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 9, 9:18 PM MSTSpecial Weather StatementPSRPinal42 min
Jul 9, 9:32 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Pinal4 hr
Jul 9, 9:39 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa, Pinal36 min
Jul 9, 9:54 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal51 min
Jul 9, 10:06 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal39 min
Jul 9, 10:21 PM MSTDust Storm WarningPSRMaricopa, Pinal54 min
Jul 9, 10:30 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal45 min
Jul 9, 10:32 PM MSTFlash Flood Warning Considerable damage threatPSRPinal4 hr
Jul 9, 10:44 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal31 min
Jul 9, 10:52 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 9, 11:12 PM MSTDust Storm AdvisoryPSRMaricopa63 min
Jul 9, 11:19 PM MSTSevere Thunderstorm WarningPSRPinal26 min
Jul 9, 11:22 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal38 min
Jul 9, 11:31 PM MSTDust Storm AdvisoryPSRMaricopa44 min
Jul 9, 11:33 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa, Pinal4 hr
Jul 10, 1:02 AM MSTSpecial Weather StatementPSRYuma28 min
Jul 10, 1:57 PM MSTBlowing Dust AdvisoryPSRMaricopa, Pinal9 hr
Jul 10, 2:27 PM MSTSpecial Weather StatementPSRGila48 min
Jul 10, 3:15 PM MSTSpecial Weather StatementPSRGila45 min

Nearby

Dust Storm Warnings in Arizona, 2021Every dust storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.